Therapeutic optimization of aromatase inhibitor-associated arthralgia: Etiology, onset, resolution, and symptom management in early breast cancer

  • Jones C
  • Gilmore J
  • Saleh M
 et al. 
  • 25

    Readers

    Mendeley users who have this article in their library.
  • 3

    Citations

    Citations of this article.

Abstract

Third-generation aromatase inhibitors (AIs) used in the treatment of hormone-responsive breast cancer are associated with arthralgia, which is the most common reason for treatment discontinuation. This review characterizes the observed arthralgia and describes its variable definitions in key clinical trials; its typical onset and duration; symptom management strategies; and symptom resolution. The symptomatic manifestations of AI-associated arthralgia are highly variable, with typical onset occurring 2-6 months after treatment initiation. Aromatase inhibitor-associated arthralgia is most often bilateral and symmetrical, involving hands and wrists. Other common locations include knees, hips, lower back, shoulders, and feet. To improve standardization of care as well as patient quality of life, we propose a diagnostic algorithm for the management of patients who receive AIs and who develop arthralgia or worsening symptoms from preexisting joint pain. We conclude that although arthralgia is often associated with AI therapy, prompt diagnosis and management of musculoskeletal symptoms may ensure continued AI treatment and improve quality of life. © 2012 Elsevier Inc. All rights reserved.

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • Cheryl Jones

  • James Gilmore

  • Mansoor Saleh

  • Bruce Feinberg

  • Michelle Kissner

  • Stacey J. Simmons

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free